Arkansas, 2015

Damaging Winds in Arkansas, May 17, 2015

May 17, 2015 · NWS JAN · 2 events in 2 counties and zones

Daytime heating combined with a moist airmass to bring storms during the late afternoon and evening hours on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Daytime heating combined with a moist airmass to bring storms during the late afternoon and evening hours on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 2:47 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 2:47 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT SUN MAY 17 2015

.DISCUSSION...SEMI-ACTIVE WEATHER GOING ON IN THE CWA THIS
AFTERNOON. CONVECTION HAS REFIRED ALONG OUTFLOW FROM OVERNIGHT AR
STORMS OVER THE MS DELTA REGION. THOUGH VERTICAL TOTALS ONLY IN THE
MID 20S...DCAPES IN THIS AREA REMAIN AROUND 1000 J/KG ALONG WITH SOME
0-3KM HELICITY. HAVE SEEN SOME ROTATION IN THOSE ACTIVE STORMS AND
ISSUED A FEW WARNINGS. EXPECT CONVECTION TO CONTINUE INTO THE EVENING
THEN WIND DOWN TOWARD MIGNIGHT.

TRANSITIONING MID LEVEL FLOW PATTERN LOOKS TO KEEP RAIN CHANCES UP
THROUGH TUESDAY. WV AND MODEL DATA INDICATING STRONG MID LEVEL
SYSTEM OVER THE PLAINS LIFTING RAPIDLY OUT NOW TO THE NE INTO THE
PERSISTENT RIDGE OVER THE EAST COAST. THIS WILL HELP BREAK THE RIDGE
DOWN OVER THE EAST ALLOWING THE RIDGE AXIS TO MIGRATE TO THE GULF OF
MEXICO. THIS ADJUSTMENT TO THE RIDGE AXIS WILL PUT THE CWA IN A
WESTERLY FLOW REGIME WITH NUMEROUS SHORTWAVES EMBEDDED IN THE FLOW.
IT WILL ALSO ALLOW A WEAK COLD FRONT TO PUSH THROUGH N MS MONDAY
NIGHT AND HANGING UP OVER CENTRAL SECTIONS TUESDAY.

MODELS INDICATING MORE MCS TYPE DEVELOPMENT TONIGHT OVER AR/LA AFTER
MIDNIGHT THAT LOOKS TO IMPACT NW PORTIONS OF THE CWA. COLD POOL
DRIVEN CONVECTION WILL CONTINUE TO TRAVERSE THE AREA DURING THE DAY
MONDAY. NOT LOOKING FOR ANY WIDESPREAD SEVERE WITH THIS EVENT AS
AMBIENT SHEAR REMAINS WEAK...DCAPES REMAIN LOW AND VERTICAL TOTALS
ONLY AS HIGH AS THE MID 20S. NOT GOING TO RULE OUT A FEW LOCALLY
SEVERE STORMS THOUGH.

ON TUESDAY AS THE FRONT MOVES INTO CENTRAL SECTIONS DURING PEAK
HEATING AND WEAK SHORTWAVES CONTINUE OVERHEAD...EXPECT WIDESPREAD
CONVECTION TO DEVELOP. WHILE SHEAR WILL REMAIN WEAK WITH MID 20S
VERTICAL TOTALS...DCAPES UP AROUND 1200 J/KG AHEAD OF THE BOUNDARY
MAY ALLOW FOR SOME SEVERE WIND POSSIBILITIES WITH THE MORE ROBUST
STORMS. WILL NOT OUTLOOK IN THE HWO AT THE MOMENT DUE TO TEMPORAL
AND SPATIAL UNCERTAINTIES./26/

&&

.AVIATION...VFR CONDITIONS EXCEPT IN SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS WILL BRING OCCASIONAL MVFR/IFR CONDITIONS THIS
AFTERNOON AND EARLY EVENING. SOME SHOWERS MAY LINGER OVERNIGHT.
EXPECT ANOTHER ROUND OF IFR/MVFR STRATUS EARLY MONDAY
MORNING...WHICH WILL LIFT TO VFR LEVELS BY AFTERNOON. ALSO MAY BE
SOME SHOWERS DURING THE MORNING./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  86  69  86 /  28  67  34  47
MERIDIAN      70  86  68  85 /  21  53  28  50
VICKSBURG     73  85  70  86 /  40  72  46  47
HATTIESBURG   72  88  69  87 /  17  49  26  54
NATCHEZ       73  85  70  85 /  28  67  34  51
GREENVILLE    72  82  68  83 /  59  72  40  37
GREENWOOD     71  83  68  84 /  53  71  42  38

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

26/17
Hazardous weather outlook, May 17, 12:59 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT SUN MAY 17 2015

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-034-035-040-041-
181900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-
ISSAQUENA-SHARKEY-
159 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON INTO EARLY EVENING

SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE ALONG AND NORTHWEST
OF A LINE FROM WINNSBORO LOUISIANA TO GREENWOOD TO GRENADA
MISSISSIPPI THROUGH EARLY THIS EVENING. THE PRIMARY RISKS WILL BE
DAMAGING 60 MPH WIND GUSTS AND HAIL UP TO QUARTER SIZED.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON.

LAZ024>026-MSZ026>033-036>039-042>066-072>074-181900-
CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-
CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-
YAZOO-MADISON-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-
NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
159 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 17, 1:42 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT SUN MAY 17 2015

MSZ047-053-172015-
WARREN MS-CLAIBORNE MS-
242 PM CDT SUN MAY 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE AND
CENTRAL WARREN COUNTIES UNTIL 315 PM CDT...

AT 242 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR REGANTON...OR 9 MILES SOUTHEAST OF VICKSBURG...MOVING NORTH AT
35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  VICKSBURG AROUND 245 PM CDT.
  BOVINA AROUND 300 PM CDT.
  FLOWERS AROUND 305 PM CDT.

LAT...LON 3240 9095 3242 9064 3235 9066 3235 9069
      3234 9071 3230 9070 3226 9073 3225 9071
      3223 9073 3212 9072 3209 9073 3212 9090
      3229 9093 3232 9090 3237 9087 3237 9089
      3234 9091 3235 9094
TIME...MOT...LOC 1942Z 184DEG 31KT 3220 9080

17
Special weather statement, May 17, 2:04 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT SUN MAY 17 2015

MSZ019-172030-
SUNFLOWER MS-
304 PM CDT SUN MAY 17 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUNFLOWER COUNTY
UNTIL 330 PM CDT...

AT 304 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR INDIANOLA...MOVING NORTH AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SUNFLOWER AROUND 315 PM CDT.
  BLAINE AROUND 320 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DODDSVILLE.

LAT...LON 3365 9045 3338 9048 3339 9069 3362 9068
      3362 9066 3368 9066
TIME...MOT...LOC 2004Z 184DEG 29KT 3347 9058

17
Local storm report, May 17, 2:26 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     3 N BOLTON              32.40N 90.46W
05/17/2015  E45 MPH          HINDS              MS   PUBLIC

            NUMEROUS SMALL LIMBS DOWN AND PEA SIZE HAIL ASSOCIATED
            WITH NON-SEVERE MICROBURST

&&

EC
Special weather statement, May 17, 2:44 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT SUN MAY 17 2015

MSZ036-042-172130-
YAZOO MS-HOLMES MS-
344 PM CDT SUN MAY 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAZOO AND
SOUTHEASTERN HOLMES COUNTIES UNTIL 430 PM CDT...

AT 344 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR VAUGHAN...OR 15 MILES NORTH OF CANTON...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  VAUGHAN AROUND 350 PM CDT.
  PICKENS AND EBENEZER AROUND 410 PM CDT.
  FRANKLIN AND GOODMAN AROUND 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3300 8988 3294 8990 3292 8992 3291 8992
      3291 8993 3290 8994 3289 8996 3284 8999
      3283 9002 3275 9004 3274 9005 3272 9008
      3277 9026 3310 9020
TIME...MOT...LOC 2044Z 217DEG 21KT 3282 9013

22
Special weather statement, May 17, 3:07 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CDT SUN MAY 17 2015

LAZ007-008-015-172130-
RICHLAND LA-WEST CARROLL LA-MOREHOUSE LA-
407 PM CDT SUN MAY 17 2015

...A LINE OF STRONG STORMS WILL AFFECT RICHLAND...SOUTHWESTERN WEST
CARROLL AND CENTRAL MOREHOUSE PARISHES UNTIL 430 PM CDT...

AT 406 PM CDT...METEOROLOGISTS WERE TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF RICHWOOD
TO NEAR LIDDIEVILLE...AND MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 50 MPH AND PENNY SIZE HAIL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BASTROP...RAYVILLE...MANGHAM...START...ARCHIBALD...GALION...ALTO...
DARNELL...BEEKMAN...HOLLY RIDGE...GOODWILL...EPPS...MER ROUGE...
COLLINSTON AND OAK RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3242 9198 3245 9194 3249 9193 3252 9190
      3260 9193 3266 9191 3267 9193 3266 9194
      3271 9198 3299 9186 3269 9140 3240 9162
      3237 9170 3235 9170 3234 9172 3233 9176
      3225 9177 3223 9179 3237 9201
TIME...MOT...LOC 2106Z 207DEG 30KT 3233 9207 3221 9188

EC
Local storm report, May 17, 3:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 N BOLTON              32.40N 90.46W
05/17/2015                   HINDS              MS   PUBLIC

            MULTIPLE TREES DOWN IN THE ROAD. SMALL LIMBS SCATTERED
            EVERYWHERE.

&&

AW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
May 17, 4:07 PM CST
Where
Ashley County, 0.9 mi NE of Portland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.240, -91.510

A powerline was blown down along Highway 165.

Thunderstorm Wind, Chicot

When
May 17, 4:33 PM CST
Where
Chicot County, 0.9 mi NW of Myrtle Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
33.310, -91.280

Three large oak trees were uprooted along Highway 82. One tree caused damage to a workshop. There was a 300 yard long path with numerous trees down and laying in different directions. A tree fell on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566897, 566898.